Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 122, NWS Wichita, KS

June 14, 2017Butler County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 14, 2017, 6:50 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 6:50 PM CDT (23:50 UTC)
Expired
Jun 14, 2017, 7:45 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 7:15 PM CDTHAIL 0.883 Ene Rose Hill, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-452 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS53 KICT 142350
SVRICT
KSC015-173-150045-
/O.NEW.KICT.SV.W.0122.170614T2350Z-170615T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
650 PM CDT WED JUN 14 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sedgwick County in south central Kansas...
  Southwestern Butler County in south central Kansas...

* Until 745 PM CDT

* At 649 PM CDT, a severe thunderstorm was located near Mcconnell Air
  Force Base, or near Rose Hill, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wichita, Derby, El Dorado, Andover, Augusta, Rose Hill, Leon,
  Mcconnell Air Force Base, El Dorado Airport, Santa Fe Lake, Augusta
  Municipal Airport and El Dorado State Park.

This includes Interstate 35 between Mile Markers 46 and 60, and
between Mile Markers 62 and 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3750 9722 3766 9729 3784 9678 3757 9677
TIME...MOT...LOC 2349Z 252DEG 17KT 3760 9720 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
4 follow-up statements
683 
WWUS53 KICT 150001
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
701 PM CDT WED JUN 14 2017

KSC015-173-150045-
/O.CON.KICT.SV.W.0122.000000T0000Z-170615T0045Z/
Sedgwick KS-Butler KS-
701 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL SEDGWICK AND SOUTHWESTERN BUTLER COUNTIES...

At 700 PM CDT, a severe thunderstorm was located near Rose Hill,
moving east at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wichita, El Dorado, Andover, Augusta, Rose Hill, Leon, Mcconnell Air
Force Base, El Dorado Airport, Santa Fe Lake, Augusta Municipal
Airport and El Dorado State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3752 9718 3767 9726 3784 9678 3757 9677
TIME...MOT...LOC 0000Z 252DEG 17KT 3762 9713 

HAIL...0.88IN
WIND...60MPH
 
$$

KETCHAM
755 
WWUS53 KICT 150012
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
712 PM CDT WED JUN 14 2017

KSC173-150021-
/O.CAN.KICT.SV.W.0122.000000T0000Z-170615T0045Z/
Sedgwick KS-
712 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SEDGWICK COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3753 9715 3771 9715 3784 9678 3757 9677
TIME...MOT...LOC 0011Z 252DEG 17KT 3764 9706 

$$

KSC015-150045-
/O.CON.KICT.SV.W.0122.000000T0000Z-170615T0045Z/
Butler KS-
712 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN BUTLER COUNTY...

At 711 PM CDT, a severe thunderstorm was located near Andover, moving
east at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
El Dorado, Andover, Augusta, Rose Hill, Leon, El Dorado Airport,
Santa Fe Lake, Augusta Municipal Airport and El Dorado State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3753 9715 3771 9715 3784 9678 3757 9677
TIME...MOT...LOC 0011Z 252DEG 17KT 3764 9706 

HAIL...0.88IN
WIND...60MPH
 
$$

KETCHAM
256 
WWUS53 KICT 150025
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
725 PM CDT WED JUN 14 2017

KSC015-150045-
/O.CON.KICT.SV.W.0122.000000T0000Z-170615T0045Z/
Butler KS-
725 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN BUTLER COUNTY...

At 725 PM CDT, a severe thunderstorm was located near Augusta, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
El Dorado, Andover, Augusta, Rose Hill, Leon, El Dorado Airport,
Santa Fe Lake, Augusta Municipal Airport and El Dorado State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3753 9715 3771 9715 3784 9678 3757 9677
TIME...MOT...LOC 0025Z 254DEG 14KT 3763 9704 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
694 
WWUS53 KICT 150038
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
738 PM CDT WED JUN 14 2017

KSC015-150048-
/O.EXP.KICT.SV.W.0122.000000T0000Z-170615T0045Z/
Butler KS-
738 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BUTLER COUNTY
WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3753 9715 3771 9715 3784 9678 3757 9677
TIME...MOT...LOC 0038Z 252DEG 17KT 3765 9697 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:31 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 14, 6:31 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
631 PM CDT Wed Jun 14 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 249 PM CDT Wed Jun 14 2017

Clusters of strong-severe storms should develop this
afternoon/evening near a remnant outflow boundary near/south of the
I-70 corridor, from northeast Kansas into central Missouri, in an
uncapped, strongly unstable airmass. Other, more isolated storms
or perhaps small clusters are expected to develop along a weakened
cold front in the Flint Hills and south-central Kansas, perhaps
aided by a weak 700 mb thermal trough moving eastward over Kansas.
Relatively higher probabilities for storms in the forecast area
will exist in far southeast Kansas through tonight, given some
southward propagation/development of any clusters in western
Missouri and far eastern Kansas.

The front is progged to lift northward into northern Kansas by
midday Thursday, with a possible triple point in northwest Kansas.
Rich, Gulf moisture will characterize the warm sector with extreme
diurnal instability (MLCAPES 3500-5500 j/kg), and west-northwest
flow aloft providing very favorable directional shear for organized
severe storms. The models have shown a fairly consistent signal for
moisture convergence on the nose of a 35-40 knot 850 mb jet, along
with 700 mb warm air advection in the vicinity of the front/triple
point during the afternoon/evening hours with weakening convective
inhibition. A few supercell-type storms may initiate near the
referenced triple point/front early to mid afternoon. The initial
storms would be capable of isolated large to potentially very
large hail occurrences, with a likely transition into a severe
MCS cluster, with a southeastward propagation along the 700 mb
baroclinic zone in the northwest flow aloft. Large downdraft CAPE
will favor cold pool development and potential acceleration of
this MCS cluster during the pm/eve hours, with the main threat
becoming damaging winds- with a few reports of high-end wind
damage plausible. Consensus of short range guidance would place
highest storm chances from central and south-central Kansas into
the Flint Hills, although an adjustment in the exact path is
certainly possible in later model runs given the mesoscale
characteristics. Peak heat indices of 100-104 degrees are
indicated during the afternoon across much of the area.

Not much change is expected in the pattern Friday into the daytime
hours Saturday, with above normal temperatures and peak heat indices
of 100-104. A more substantial cold front is still progged to move
southward through Kansas Saturday night resulting in a chance of
thunderstorms, with higher probabilities slated in the east.

.LONG TERM...(Sunday through Wednesday)
Issued at 249 PM CDT Wed Jun 14 2017

Cooler/drier air is progged to infiltrate the region behind the
front Sunday into Monday. For Tuesday-Wednesday, mean upper level
troughing is progged to continue across the Great Lakes/Ohio
Valley, with an upper high over the southwestern states. Weak-
moderate west-northwesterly flow aloft will be in place across
the central Plains, with warming temperatures and returning Gulf
moisture. Chances for storms could return by mid week, along with
temperatures warming slightly above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 628 PM CDT Wed Jun 14 2017

A few storms will be possible mainly along and east of the Kansas
turnpike into the late evening hours. Otherwise light winds will
be in store overnight with light southeast winds during the day
on Thursday. Thunderstorms could develop over western Kansas
early Thursday afternoon and spread eastward into central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  97  70  96 /  20  40  50  10
Hutchinson      68  97  69  96 /  10  50  40  10
Newton          70  96  69  94 /  20  40  50  10
ElDorado        71  94  69  92 /  30  30  60  10
Winfield-KWLD   72  96  71  95 /  30  20  50  10
Russell         65  96  66  96 /   0  50  20  20
Great Bend      65  97  67  97 /   0  50  10  10
Salina          68  97  69  97 /  10  40  40  20
McPherson       68  96  68  96 /  10  50  40  10
Coffeyville     72  93  71  92 /  40  20  50  10
Chanute         71  93  71  91 /  40  20  50  20
Iola            70  93  71  91 /  40  20  40  20
Parsons-KPPF    72  93  71  92 /  40  20  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...CDJ
Hazardous weather outlook, Jun 14, 6:34 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
634 PM CDT Wed Jun 14 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
634 PM CDT Wed Jun 14 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong to severe storms will be possible into the late
evening hours, along and southeast of the Kansas Turnpike. The main
threats from any storms that develop, will be hail up to quarter
size and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few severe storms are expected to develop over north central
Kansas Thursday afternoon, with the storms possibly merging into a
southeastward-moving severe storm cluster during the late afternoon
and evening hours. The initial storms will be capable of isolated
occurrences of large to very large hail, with a transition to
damaging winds as the storms merge into a cluster or two.

Storm chances will remain in the forecast for Friday night through
Saturday night with at least some strong storms possible.

Heat index values of 100 to 104 degrees are expected for Thursday
through Saturday area wide, during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 14, 6:43 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
643 PM CDT WED JUN 14 2017

KSZ069-083-150030-
Butler KS-Sedgwick KS-
643 PM CDT WED JUN 14 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  West central Butler County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...

* Until 730 PM CDT

* At 640 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Mcconnell Air Force Base, or
  near Derby...moving northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Derby, El Dorado, Andover, Augusta, Bel Aire, Rose Hill,
  Towanda, Benton, Eastborough, East Wichita, Northeast Wichita,
  Mcconnell Air Force Base, South Wichita, Santa Fe Lake, Augusta
  Municipal Airport, Oaklawn and Jabara Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3751 9716 3759 9735 3785 9719 3785 9685
TIME...MOT...LOC 2342Z 209DEG 22KT 3760 9724

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:18 PM CDTSpecial Weather StatementICTBarton27 min
Jun 13, 8:29 PM CDTSpecial Weather StatementICTRice31 min
Jun 13, 8:35 PM CDTSpecial Weather StatementICTBarton25 min
Jun 13, 9:14 PM CDTSevere Thunderstorm WarningICTRussell44 min
Jun 13, 9:47 PM CDTSpecial Weather StatementICTLincoln43 min
Jun 13, 10:09 PM CDTSpecial Weather StatementICTEllsworth36 min
Jun 14, 1:40 AM CDTSpecial Weather StatementICTHarper, Kingman35 min
Jun 14, 2:19 AM CDTSevere Thunderstorm WarningICTHarper, Sumner41 min
Jun 14, 3:10 AM CDTSpecial Weather StatementICTButler35 min
Jun 14, 6:43 PM CDTSpecial Weather StatementICTButler47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.